Thunderstorm Wind, Billings
- When
- July 17, 2:15 AM CST
- Where
- Billings County, 8 mi NE of Fairfield
- Measured
- 61 kt (70 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.267, -103.100
Rainfall amounts from storm measured at 2.50 inches.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 17, 1:40 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 240 AM CDT WED JUL 17 2002 CONCERNS WITH FORECAST THIS MORNING STEM FROM MESOSCALE CONVECTIVE SYSTEM MOVING INTO WESTERN NORTH DAKOTA NOW. RAIN/THUNDERSTORM ELEMENTS IN IT WERE MOVING NORTHEAST WITH DEVELOPMENT ON THE SOUTHERN END. QUESTION HERE IS WHO HAS HIGHEST RAIN CHANCES. THAT LOOKS LIKE THE NORTH AND WILL GO CATEGORICAL WITH STORMS THERE THIS MORNING...POPS SOUTH...AND NO RAIN AT ALL IS EXPECTED ON THE SOUTH DAKOTA BORDER. OTHER PROBLEM WITH SYSTEM IS ITS EFFECT ON HIGH TEMPERATURES TODAY. EXPANSIVE CLOUD SHIELD WILL RETARD MORNING HEATING. AS SYSTEM WEAKENS AND PUSHES EAST QUESTION BECOMES WHETHER OR NOT THE WEST BREAKS OUT INTO SUNSHINE. MY FEELING IS THAT SUNSHINE WILL BREAK OUT OVER THE WEST THIS AFTERNOON AND INDUCE MORE STORM DEVELOPMENT BY LATER IN THE DAY. ANOTHER MCS IS EXPECTED TO FORM TONIGHT AND MOVE THROUGH THE STATE. WILL LOWER HIGHS TODAY BASED ON ABOVE REASONING...BUT ONLY ONE CATEGORY AS ANY SUNSHINE THAT DOES BREAK OUT COULD RESULT IN RAPID TEMPERATURE RISES LATER. AS FAR AS MODELS GO...STUCK WITH ETA. ALL MODELS HAD FORECAST THE SOUTH DAKOTA SURFACE LOW...AND ASSOCIATED WARM FRONT...TOO FAR NORTH. WITH SYSTEM FARTHER SOUTH THAT HAS ALLOWED RAIN AREA TO SHIFT SOUTH AS WELL. THERE IS NOW A BETTER CHANCE FOR THE EXTREMELY DRY AREAS GETTING SOME RAIN. STILL THE HIGHEST CHANCES AND HIGHEST AMOUNTS ARE EXPECTED OVER THE NORTHERN AND CENTRAL PARTS OF THE STATE...ALONG/NORTH OF HIGHWAY 200. WITH WEAKENING H5 RIDGE TONIGHT...AND THE WEAKENING THERMAL RIDGE...AT LEAST SOME RAIN SHOULD FALL TONIGHT EVEN AS FAR SOUTH AS THE SOUTHERN BORDER COUNTIES. SEVERE WEATHER WILL BE POSSIBLE THIS EVENING BEFORE STORMS FORM INTO A SYSTEM. WITH LARGE AREA OF RAIN/STORMS SEVERE THREAT WILL DECREASE TO ISOLATED AT WORST. NO CHANGES TO LONGER TERM FORECAST. .BIS...NONE. JP MARTIN
NDZ001-009-017-170800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1259 AM CDT WED JUL 17 2002 AT 1245 AM CDT LOCAL RADAR INDICATED A LINE OF THUNDERSTORMS WEST OF WILLISTON MOVING NORTHEASTEAST AT 40 MPH. THE STORMS ARE EXPECTED TO ENTER WESTERN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES AND CONTINUE THROUGH THE COUNTIES DURING THE LATE NIGHT AND EARLY MORNING HOURS. THESE STORMS MAY PRODUCE PERIODS OF MODERATE TO HEAVY RAIN...BRIEF GUSTY WINDS AND DANGEROUS LIGHTNING. ALTHOUGH THE STORMS DO NOT CURRENTLY MEET SEVERE CRITERIA...THE POSSIBLITY OF DEVELOPMENT REMAINS. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY. KROLAK
The Bismarck radar (KBIS), 186 km away, was scanning. The volume nearest the first event began at 08:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
Rainfall amounts from storm measured at 2.50 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2002Every state in 2002This day in weather historyWarnings in North Dakota, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304284.